Is There a Connection Between Accutane and Inflammatory Bowel Disease?

Inflammatory Bowel Disease

The connection between anti-acne drug Accutane (isotretinoin) and inflammatory bowel disease (IBD) has been a controversial topic. It is still unclear whether the medication does or does not cause the development of IBD. However, the link between the two is recognized in Accutane’s patient information file. There have also been several lawsuits against Roche Holding AG, the producers of the drug, some of which were successful and some overturned.

The company withdrew Accutane from the market in 2009 but the production of generic version has not been stopped.

Research on IBD-Accutane Connection

Several studies on IBD-Accutane connection have been conducted but there is no clear answer yet. Some studies have shown that the medicine may be causing IBD in certain cases, while others claim that the use of Accutane does not increase the risk of developing IBD. According to a case-control study made in 2010, Accutane, in higher dosages, may be related to a small risk of developing ulcerative colitis but is not anyhow connected to Crohn’s disease.

IBD and Antibiotics

Based on another study, the development of IBD may be related to certain antibiotic drugs, often prescribed for severe acne.

Severe cases of acne are often treated with long-term antibiotic courses, and Accutane is usually prescribed next, if these courses were not effective. Thus, the study concludes that an IBD may actually be triggered by the long-term use of antibiotics.

IBD and Acne

There is also a theory connecting acne and IBD development. A 2011 study points out that severe acne and IBD are both inflammatory diseases that are frequently diagnosed in younger patients, and that the regular care of a physician may help to identify other conditions including IBD.

The Actual Connection Between Accutane and IBD Is Still Not Identified

All the research that has been done so far suggests evidence supporting both views, which makes it harder to come to an actual conclusion. It may take as long as several years or decades to figure out whether Accutane has anything to do with an IBD development, but this is how medical research works.

In fact, considering all the evidence, it might be also possible that the research has been going down the wrong path and IBD is actually related to acne itself, rather than anti-acne treatment therapies. Worth mentioning that the use of steroids, that are commonly prescribed for treating IBD, can lead to severe acne.

However, there is still no exact answer to the question.

Before You Choose Your Acne Treatment

In case you are considering or are already using Accutane, it is recommended to consult your dermatologist about your risk of IBD development. However, there is no reason to worry too much, since the occurrence of IBD after taking the drug is very uncommon.

Patients with IBD suffering from severe acne should discuss their treatment options with a specialist. Normally, the first-line therapy in such cases includes topical agents, but if such a treatment does not help, a doctor may prescribe certain antibiotics and antimicrobials.